Acute respiratory failure secondary to mesalamine-induced interstitial pneumonitis

    loading  Checking for direct PDF access through Ovid

Abstract

Interstitial pneumonitis as an adverse effect of mesalamine therapy is a rare but potentially serious complication. Patients typically have a mild disease course with no documented cases of respiratory failure in published literature. Given its variable latent period and non-specific signs and symptoms, it may be difficult to diagnose. We present the case of a 65-year-old man who presented with symptoms of fever, shortness of breath and a non-productive cough, 2 weeks after initiation of therapy with mesalamine. His hospital course was complicated by acute respiratory failure requiring intubation and mechanical ventilation. Radiographic studies revealed bilateral lower lobe infiltrates and bronchosopy with bronchoalveolar lavage and transbronchial biopsy were consistent with a diagnosis of drug-induced interstitial pneumonitis. The aim of this paper is to highlight the importance of considering a diagnosis of mesalamine-induced lung injury in patients presenting with respiratory symptoms while on mesalamine therapy and to review relevant literature.

Related Topics

    loading  Loading Related Articles